Michigan, 2017High Wind and Strong Wind in Michigan, March 7 to 8, 2017
March 7 to 8, 2017 · NWS MQT · 9 events in 9 counties and zones
A powerful storm system moving through Northern Ontario produced damaging winds over portions of west and central Upper Michigan from the 7th into the 8th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moving through Northern Ontario produced damaging winds over portions of west and central Upper Michigan from the 7th into the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 7, 3:28 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 7, 3:28 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
428 AM EST Tue Mar 7 2017
.SHORT TERM...(Today and tonight)
Issued at 426 AM EST TUE MAR 7 2017
00Z raobs/latest wv imagery and RAP analysis show a vigoroug upr
disturbance lifting nnewd thru MN, supporting a deep sfc lo pres in
central Manitoba near the Ontario border. The cold fnt attendant to
this feature is aprchg the wrn cwa. Except over the ern cwa, showers
that were present under the warm conveyor belt mstr ribbon ahead of
the cold fnt have diminished under aggressive dry slotting within
the jet surge region of the shrtwv, but some isold/sct showers
persist right along the fnt. Wnw wind gusts in the nrn plains/MN
under the sharp pres gradient/caa left in the wake of the departing
lo pres have peaked as hi as 45-50 kts.
Main fcst concerns in the short term focus on timing of lingering
showers early, expected winds/going headlines for today into tngt,
and then the potential for some les tngt with the eventual arrival
of much colder air.
Today...As the deep sfc lo pres moves ne toward Hudson Bay today,
its attendant cold fnt wl clear the ern cwa soon after 12Z this
mrng, with lingering showers ending then. Under the sharp pres
gradient behind this exiting fnt, a strengthening wsw flow, with
h925 winds fcst as hi as 35-40kts, wl overspread the area and advect
some colder, much drier air into the cwa. The combination of the
caa and associated mixing accentuated by some daytime heating with
the strengthening March sun under clrg skies wl allow for efficient
mixing of the hier momentum air to the sfc. So wl continue going
wind advys.
Tngt...As a shrtwv rotating arnd the deep closed lo exiting to the
ne toward Hudson Bay aprchs fm the nw, the models hint that a second
cold fnt wl pass. Model fcsts show h85 temps falling as lo as -18C
to -20C over the far w by 12Z Wed, more than sufficient to generate
some les as the arrival of some dpva/deep lyr qvector cnvgc ahead of
the shrtwv also results in some deeper mstr. Since the winds wl be
out of the w, locations fm Ontonagon thru the Keweenaw wl see the
best chc for the sn showers, the intensity of which wl be limited
by some near sfc dry air/inverted v look to the fcst sdngs. Since
h925 winds are fcst as hi as 45 kts in the caa regime that wl cont
efficient mixing, expect considerable blsn to dvlp as well over the
more exposed Keweenaw.
.LONG TERM...(Wednesday through Monday)
Issued at 341 AM EST TUE MAR 7 2017
The main forecast highlights from the middle of the week into early
next week will be the continuation of strong and gusty winds through
the day on Wednesday, LES chances in the west and northwest wind
snow belts, and temperatures running 5 to 10 degrees below normal
for this time of year.
As the main upper-level trough axis shifts east of the area, colder
850mb flow will filter south across the area on Wednesday. With the
main 850mb low still progged to be just north of the area, expect
the 850mb flow to be out of the west. Given the strong wind speeds
still expected and a somewhat limited fetch with west winds, expect
airmass modification over the open waters of Lake Superior to be
somewhat suppressed, but given the steep low-level lapse rates with
strong cold air advection moving in the area from the west, the lake
induced convective layer will be quite deep and should allow the LES
to become at least moderate at times across the west, especially
over the Keweenaw Peninsula. Also, given the strong winds aiding in
the fracturing of dendrites, this will likely keep snowfall amounts
down, possibly up to an inch or two. Even though mid-level lapse
rates improve through the day, BUFKIT soundings continue to show a
wind gust potential across of the entire are of 30-40mph. A few
locations, especially across the west could see sustained winds up
to 30-35mph with gusts approaching 40-50mph. This will lead to
blowing and drifting snow problems along with reduced visibilities,
especially across the Keweenaw Peninsula.
Wednesday night into Thursday as the 850mb low begins to lift over
the Hudson Bay, winds will veer to the northwest with lapse rates
starting to increase with the colder air beginning to lift east of
the area. The decreasing convective layer and warming 850mb
temperatures will allow the LES to weaken during the overnight
hours, but persisting in the northwest wind snow belts. Thursday
into Friday morning, a stream of vorticity embedded within west-
northwest flow will push across the area as another shortwave begins
to dig south from Canada. As a result expect another bout of cold
air advection to push across the area, especially late Thursday into
Friday, with resulting LES in the northwest wind snow belts.
With broad northwest flow across the region, we will stay on the
cooler side through the weekend. Therefore, expect LES in the
northwest snow belts to linger through Friday and at least portions
of Saturday. Towards the end of the weekend into the beginning of
next week, the LES will gradually diminish as 850mb flow backs to
the south ahead of an approaching shortwave. This wave is progged to
dig across the area on Monday bringing a chance for system snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1208 AM EST TUE MAR 7 2017
A fairly sharp inversion ahead of an incoming cold front will keep
each TAF site at IFR conditions into the first several hours of the
overnight. The worst condtions will be at KSAW where favored upslope
flow will keep the ceiling near or below airport minimums. The
inversion will also keep the strongest winds just off the sfc,
resulting in low level wind shear at each of the TAF sites.
Instability ahead of the incoming front will result in a couple hour
period of showers and isolated tsra moving through the TAF sites.
Once the cold front slides through during the overnight hours, LLWS
will dissipate as the column becomes well mixed, allowing for gusty
winds through the the mid and low levels of the atmosphere. The
winds could really be gusty during the day Tuesday, out of the west
to southwest, as the pressure gradient tightens and cold air is
advected into the TAF sites. The cold air, advecting in, will also
be dry allowing for mainly VFR conditions to develop at each of the
TAF sites by Tuesday morning.
&&
.MARINE..
S gales early this morning ahead of an approaching cold front
associated with a deep lo pres near the Manitoba/Ontario border will
shift to the wsw today following the passage of this front. With an
influx of colder air over the relatively warm lake waters that will
enhance mixing, storm force winds are expected today and tonight
over the north central and western portion of the lake, where the
topography tends to accentuate the expected wsw winds. Gales will
prevail over the rest of Lake Superior through tonight under the
tight pres gradient.
On Wednesday westerly gales up to 45 knots will still be possible,
especially early before diminishing from west to east across the
lake into Thursday morning and veering around to the northwest.
Thursday expect winds to be 20 to 30 knots out of the west-
northwest. Winds will continue to veer to the north-northwest Friday
with speeds around 20 to 30 knot, especially across eastern parts of
the lake. This weekend winds will lighten to around 15 to 25 knots
out of the north. Early next week winds will veer around to the east
at speeds of 10 to 20 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory from 9 AM this morning to 1 PM EST Wednesday for
MIZ001-003.
Wind Advisory from 9 AM EST /8 AM CST/ this morning to 7 PM EST
/6 PM CST/ this evening for MIZ002-004>006-009>013-084-085.
Lake Superior...
Heavy Freezing Spray Warning from 4 PM Wednesday to 7 AM EST
Thursday for LSZ267.
Gale Warning until 1 AM EST Thursday for LSZ265>267.
Heavy Freezing Spray Warning from 10 AM Wednesday to 4 AM EST
Thursday for LSZ266.
Heavy Freezing Spray Warning from 4 AM EST /3 AM CST/ to 10 PM
EST /9 PM CST/ Wednesday for LSZ162-263.
Storm Warning until 7 AM EST /6 AM CST/ Wednesday for LSZ162-263-
264.
Gale Warning until 7 AM EST /6 AM CST/ this morning for LSZ162-
263-264.
Heavy Freezing Spray Warning from 4 AM Wednesday to 10 AM EST
Thursday for LSZ264.
Heavy Freezing Spray Warning from 7 AM Wednesday to 4 AM EST
Thursday for LSZ265.
Lake Michigan...
Gale Warning until 7 AM EST Wednesday for LMZ248-250.
&&
SHORT TERM...KC
LONG TERM...Ritzman
AVIATION...Voss
MARINE...KC/RitzmanHazardous weather outlook, Mar 7, 3:44 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
444 AM EST Tue Mar 7 2017
MIZ001>007-009>014-084-085-081200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
444 AM EST Tue Mar 7 2017 /344 AM CST Tue Mar 7 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Southwest winds may gust as high as 45 to 55 mph today. The
Keweenaw Peninsula is most likely to experience the higher wind
gusts late this afternoon and through the overnight hours. See the
latest Weather Message for further details.
Waves building as high as 10 to 12 feet near Lake Superior from
Ontonagon to the west side of the Keweenaw Peninsula late tonight
may result in some minor beach erosion along the shore.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The combination of strong and gusty winds and lake-effect snow
will result in very low visibilities with near whiteout
conditions possible at times over the Keweenaw early Wednesday
morning and through the rest of the day.
Waves as high as 13 feet near Lake Superior will impact the
shoreline from Ontonagon to the west side of the Keweenaw
Peninsula and east of Munising on Wednesday into early Thursday
morning and may result in some minor beach erosion.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-081200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
444 AM EST Tue Mar 7 2017 /344 AM CST Tue Mar 7 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Southwest storm force winds to 50 knots veering west are expected
today and tonight over the west half of Lake Superior. Gale force
southwest winds to 45 knots veering west are expected through
tonight over eastern Lake Superior. See the latest marine weather
message for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy freezing spray will develop across western and north
central portions of the lake early Wednesday morning and will
expand across the east during the day. Expect the heavy freezing
spray to linger into Thursday morning. See the latest marine
weather message for more details.
West gale force winds to 34 knots with gusts approaching 45 knots
will be possible across much of the lake on Wednesday...veering
northwest through Thursday morning. See the latest marine weather
message for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-081200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
444 AM EST Tue Mar 7 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southwest gales of 40 knots are expected today and tonight. See
the latest marine weather message for more details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
West gales to 34 knots are possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
Strong Wind, Dickinson
- When
- March 7, 5:30 AM CST to 8:00 AM CST
- Where
- Dickinson forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Strong winds peaking near 50 mph at times during the period caused power outages to around 1000 customers in Iron Mountain as reported by WE Energies.
High Wind, Marquette
- When
- March 7, 7:25 AM EST to 12:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Tree damage and downed trees were reported in Ishpeming and across much of Marquette during the period. Roof damage was observed at the Bothwell Middle School in Marquette, and at a workshop in Skandia, and power outages were reported throughout much of the county.
Strong Wind, Delta
- When
- March 7, 8:00 AM EST to March 8, 11:00 AM EST
- Where
- Delta forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Strong winds caused power outages from Cornell to Rapid River.
Strong Wind, Menominee
- When
- March 7, 7:00 AM CST to 10:00 AM CST
- Where
- Menominee forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Power outages were reported across portions of central Menominee County.
High Wind, Northern Houghton
- When
- March 7, 10:15 AM EST to 10:55 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter in Freda measured a peak west wind gust of 60 mph. The Houghton County ASOS station measured a peak wind gust of 58 mph during this same period.
High Wind, Luce
- When
- March 7, 10:30 AM EST to 10:40 AM EST
- Where
- Luce forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The Newberry AWOS station recorded a peak southwest wind gust of 64 mph.
High Wind, Southern Schoolcraft
- When
- March 7, 12:00 PM EST to 12:05 PM EST
- Where
- Southern Schoolcraft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A mesonet station near Germfask measured a peak wind gust of 71 mph.
High Wind, Gogebic
- When
- March 7, 3:30 PM CST to 9:00 PM CST
- Where
- Gogebic forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Gusty westerly winds during the period which reached a peak gust of 58 mph at the Ironwood AWOS caused widespread power outages across the county as reported by WE Energies.
The strong wind gusts also uprooted and snapped large spruce trees in Marenisco on the evening of the 7th. The trees were estimated at 50 to 70 feet long and one of the trees had a diameter of 27 inches.
High Wind, Iron
- When
- March 8, 4:00 AM CST to 4:30 AM CST
- Where
- Iron forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
A spotter three miles northwest of Bewabic State Park reported that a one-foot diameter, 60-foot tall tree fell on a house.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, March 7, 2017$202,000 · 83 kt wind · 6 events
- Damaging Winds in Missouri, March 7, 2017$230,000 · 74 kt wind · 2 events
- High Wind and Strong Wind in Colorado, March 7, 20171 injured · $100,000 · 81 kt wind · 11 events
- Tornado and Damaging Winds in Arkansas, March 7, 2017$130,000 · EF0 · 5 events
- Hail and Damaging Winds in Mississippi, March 7, 2017$65,000 · 1.5 in hail · 10 events
- Damaging Winds in Illinois, March 7, 2017$94,000 · 74 kt wind · 2 events
- High Wind in South Dakota, March 7, 201764 kt wind · 26 events
- High Wind in Michigan, March 7, 2017$30,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Wisconsin, March 7 to 8, 20171 injured · $5,000 · 59 kt wind · 12 events
- High Wind in North Dakota, March 7, 201752 kt wind · 18 events
- Hail and Damaging Winds in Illinois, March 7, 2017$4,000 · 1 in hail · 15 events
- Heavy Snow in Idaho, March 7 to 10, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688618, 688409, 688417, 688418, 688410, 688411, 688415, 688617, 688619.